Saturday Program

The Saturday Program of the 2019 Sleep Expo will take place on September 21, 2019. Saturday will feature the leading patient organizations and experts on the topics of the following:

  • Narcolepsy
  • Hypersomnia
  • Effect of sleep deprivation on sport performance and injury risk among young athletes

Understanding narcolepsy and hypersomnia: Insights and perspectives
8:30am – 4:30pm

Vancouver Convention Centre West, Room 116-117

Wake Up Narcolepsy Education Day at Sleep Expo 2019 In Collaboration with The Hypersomnia Foundation and World Sleep 2019

Summary
The number of patients presenting with symptoms of narcolepsy and hypersomnia disorders is increasing. This demonstrates a growing need to provide practitioners with an in-depth grasp of how these patients present and the trajectory of their symptoms. It also underlines the need for practitioners to be aware of specific treatment strategies and to understand when it is appropriate to refer patients to other sleep related specialists.

The overriding objective of the narcolepsy and hypersomnia education event is to provide an extensive and detailed knowledge base so that health care providers have the tools to make accurate diagnoses and informed decisions regarding treatment options.

The program will include the latest research, presented by leading experts in the field of narcolepsy and hypersomnias, as well as a panel discussion bringing together patient and practitioner perspectives related to the material presented.

Registration and coffee 8:30am – 9:00am
Welcome & introduction
Claire Crisp, Executive Director, Wake Up Narcolepsy (United Kingdom)
Diane Powell, Hypersomnia Foundation (United States)
9:00am – 9:15am
Current research in excessive sleepiness disorders
Yves Dauvilliers (France)
9:15am – 10:00am
Coffee break 10:00am – 10:15am
What sleepy mice tell us about sleepy people
Thomas Scammell (United States)
10:15am – 11:00am
Transitional care: The journey from childhood to adulthood
Brian Murray (Canada)
11:00am – 11:45am
Lunch break 11:45am – 12:30pm
Living with narcolepsy
Kelsey Biddle (United States)
12:30pm – 1:15pm
Managing depression associated with excessive sleepiness
Indra Narang (Canada)
1:15pm – 2:30pm
Non-pharmacologic strategies to manage excessive sleepiness disorders
Shelly Weiss (Canada)
2:30pm – 3:15pm
Break 3:15pm – 3:30pm
Panel discussion
Claire Crisp (United Kingdom), Thomas Scammell (United States), Yves Dauvilliers (France), Brian Murray (Canada), Kelsey Biddle (United States), Indra Narang (Canada), Shelly Weiss (Canada)
3:30pm – 4:15pm

 

Learning Objectives
Upon completion of this CME activity, participants should be able to:

  • Identify the symptoms of narcolepsy and IH and the circumstances where a specific sleep disorder test may be indicated
  • Make a differential diagnosis of narcolepsy and IH
  • Be aware of pharmacological treatment options in the management of excessive daytime sleepiness
  • Increase their understanding of the psychosocial, educational and economic impact of narcolepsy and IH
  • Understand the particular challenges of treating and caring for students, adolescents and other patients facing life transitions while managing the symptoms of narcolepsy or hypersomnia

Target Audience
Healthcare providers with early or intermediate level knowledge of narcolepsy and idiopathic hypersomnia disorders, practicing sleep specialists, pediatricians, nurses, psychologists, sleep lab technicians, sleep advocates


How to promote sleep and injury prevention
9:00am – 12:30pm

Vancouver Convention Centre West, Room 110

Chair
Osman Ipsiroglu, Canada

Summary
Half Day Symposium addressing High School & University Students and Athletes of all Ages, Trainers & Teachers
Injury is the leading cause of child and youth death and disability in Canada, with sports-related injuries being the most common one in populations at school age. Studies, which have examined the effect of sleep deprivation on sport performance and injury risk among young athletes, show that the amount of sleep affects risk factors for injury, with less than 8-hours sleep increasing injury risk by 30 to 70%. While increasing sleep to more than 10-hours nightly improved sprint speed, shooting accuracy and (self-rated) physical and mental health of college-aged basketball players, sleep deprivation negatively affected the performance of cyclists and weightlifters. Knowing that student athletes tend to sleep 2-hours less each night compared to non-athletes, it is necessary to highlight the importance of sleep for good health and injury prevention among young athletes. However, most attempts to promote healthy sleep and sleep hygiene among children and youth over the past decade have led to somewhat disappointing results.

New emergent literature supports the idea that audiences targeted for health messages respond better to positive, gain-framed messages as opposed to loss-framed, fear-based messages. Targeting wakeful behaviors and the idea of vigilance as beneficial for sport performance may be an innovative way to open the discussion about the importance of sleep in health promotion and injury prevention. The concept of vigilance, defined as the ability of the body “… to respond to an effective stimulus with a more or less appropriate reaction”, refers back to the 1920s. Subsequently, new vigilance paradigms with focus on test performances and the ability to sustain attention to a task for a longer period of time were developed and are still partly applied. However, the concept of vigilance, as an ability to react appropriately to stimuli, has rarely been contextualized to healthy sleep promotion.

In this symposium, a transdisciplinary faculty consisting of athletes of all ages, and students and community/university-based researchers, will share with interested lay-audience, high-school and university students, trainers and teachers, sleep/vigilance and injury prevention research. The faculty will review traditional and novel communication concepts, including, youth-led participatory action initiatives designed to raise awareness about the effects of sleep deprivation and low vigilance on sport performance. Particular emphasis will be given to self-exploration concepts, e.g. applicable in school-based Wake-A-Thon concepts. (Wake-A-Thons are a common practice in Canadian high schools, conducted not for sleep health awareness, but as a ‘sacrifice of one’s own sleep’ to fundraise for good causes.)

Learning Objectives
Upon completion of this CME activity, participants should be able to:

  • Describe the concept of vigilance and be able to rate their own vigilance
  • Recognize the interconnections of vigilance, sleep, athletic activities and injury prevention
  • Evaluate the applicability of screening apps and devices for tracking sleep/wake-behaviors

Target Audience
Lay-audience, high school & university students, athletes of all ages, trainers, and teachers

Block 1 Occupational Injuries & “Alcohol Intoxication = Sleep Deprivation”

Student introduction of speaker & short introduction to the topic

09:00-09:03

3min

Sleep Deprivation: The Perspective from the Emergency Room & Sleep Medicine

Najib Ayas (Canada)

09:03-09:18

15min

Block 2 Athletic injuries & Concussion

Student introduction of speaker & short introduction to the topic

09:18-09:21

3min

Active & Safe – The BC Injury Prevention Campaign

Sarah Richmond (Canada)

09:21-09:36

15min

Block 3 Introduction by Chair 09:36-09:38

2min

From Sleep Deprivation to Vigilance: A New Communications Concept?

Gerhard Kloesch (Austria)

09:38-09:53

15min

Block 4 Student Presentation: Communication of Sleep Health via Vigilance Games & Scientific Background of the Games

Renee Boldut, Ruth Liu, Gemma Tomasky, Monica Hsu (Canada)

09:53-10:09

16min

  General discussion 10:09-10:15

6min

  Break 10:15-10:45

30min

Block 5 Introduction by Chair 10:45-10:47

2min

Youth, Sleep & Drugs: Vigilance Fluctuations

Pierre Philip (France)

10:47-11:02

15min

Block 6 Risk-Taking-Behaviors – What Can We Learn From Children?

Mariana Brussoni (Canada)

11:02-11:10

8min

Roundtable: Do We Need a New Communications Concept for Messaging the Importance of Sleep & Negative Aspects of Sleep Deprivation?

–          Dan Small (Medical Anthropologist & Addiction Researcher, UBC);

–          Samantha Pritchard (Manager, Sport Science and Sport Medicine, Athletics and Recreation, UBC);

–          Calvin Kuo (Kinesiologist & Computer Scientist, UBC);

–          Angelika Schlarb (Psychologist & Psychotherapist, University of Bielefeld);

–          Short statements by Pierre Philip; Najib Ayas; Gerhard Kloesch, Sarah Richmond

Review by invited members of the community: “What can I apply in the community today?”

11:10-12:30

80min

View the full Sunday agenda.